Montana, 2011

Flooding in Montana, May 23 to 31, 2011

May 23 to 31, 2011 · NWS BYZ · 3 events in 3 counties and zones

A Pacific low moved into the four corners region on the 17th and migrated northeast into the Dakotas through the 22nd, bringing another round of heavy precipitation aided by a tap of Gulf of Mexico moisture. Another system passed to the south on the 23rd and 24th, continuing the precipitation across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A Pacific low moved into the four corners region on the 17th and migrated northeast into the Dakotas through the 22nd, bringing another round of heavy precipitation aided by a tap of Gulf of Mexico moisture. Another system passed to the south on the 23rd and 24th, continuing the precipitation across the area. These two systems brought a total of 4 to 7 inches of precipitation to the area through the 25th. From May 29th through May 31st, another Pacific storm system moved northeast through the Billings Forecast Area, producing a half inch to 2 inches of precipitation across the area. A few areas received close to 3 inches of precipitation. The culmination of precipitation events resulted in historic flooding across the Billings Forecast Area.

Flooding along the Musselshell River began on May 24th and continued through the end of the month. There was extensive flooding in Harlowton, Ryegate, Lavina and Roundup. Highways 87,12 and 3 into these towns were inundated and closed. Evacuations occurred in Wheatland and Golden Valley Counties, and about 30 homes were evacuated in Roundup in Musselshell County. About eight feet of standing water surrounded the Busy Bee Cafe, a local landmark in Roundup. Houses and businesses in Roundup continued under several feet of water through May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 23, 2:43 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, May 23, 2:43 AM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MDT MON MAY 23 2011

.SHORT TERM...VALID FOR TDY AND TUE...

SIGNIFICANT CONCERNS IN THE COMING DAYS AS ANOTHER STORM SYSTEM
WILL TRACK OVER WYOMING AND NORTHERN COLORADO RESULTING IN AN
INCREASING CHANCE OF RAIN AND THUNDERSHOWERS ACROSS OUR FORECAST
AREA. FIRST CONCERN IS SIMPLY RAIN ON TOP OF SATURATED/FLOODED
GROUND...THEN THE POSSIBILITY OF LOCAL HIGH RAINFALL RATES WITH
THUNDERSHOWERS WHICH COULD LEAD TO FLASH FLOODING...AND THIRDLY
THE SNOW LEVELS LOOK RELATIVELY HIGH WITH THIS SYSTEM WHICH MEANS
AN INCREASED THREAT OF RAIN ON SNOWPACK LEADING TO ACCELERATED
SNOWMELT. WE WILL FOCUS ON THESE MESSAGES IN OUR PRODUCTS THE NEXT
FEW DAYS AS APPROPRIATE. OVERALL...FLOODING ISSUES WILL CONTINUE
AND MAY WORSEN IN SOME CASES. 1 TO 2 INCHES OF RAINFALL POSSIBLE
IN THE CORRIDOR FROM HARLOWTON DOWN INTO BROADUS TODAY THROUGH
TUESDAY NIGHT...WITH HIGHER AMOUNTS AGAIN A POSSIBILITY IN THE
UPSLOPE AREAS OF THE BEARTOOTH FOOTHILLS...PRYORS AND BIG HORNS.
HOWEVER...THERE IS A LITTLE MORE UNCERTAINTY REGARDING THE
FORECAST PRECIP FROM THE MODELS AT THIS TIME AS OVERALL Q VECTOR
FORCING AND ISENTROPIC LIFT NOT NEARLY WHAT THE LAST SYSTEM
PRODUCED.

FORECAST CHANGES FROM PREVIOUS...RAISED POPS ESPECIALLY FOR
TUESDAY AND TUESDAY NIGHT ACROSS MAINLY WESTERN AND SOUTHERN
ZONES.

HYDRO CONCERNS...IT APPEARS AT THIS TIME THE LITTLE BIG HORN NEAR
HARDIN HAS RISEN THROUGH THE NIGHT HITTING A NEW RECORD STAGE OVER
12 FT. THE PREVIOUS RECORD STAGE WAS 11.8 FT WHICH OCCURRED IN
1960. OTHER RIVER POINTS TRENDING AS EXPECTED. MUSSELSHELL AT
HARLOWTON JUST UNDER FLOOD STAGE BUT SEEMS TO BE CRESTING AT THIS
TIME. SHIELDS RIVER NEAR LIVINGSTON APPEARS TO BE CRESTING JUST AT
OR A LITTLE UNDER FLOOD STAGE. MOST RURAL AREAS STILL EXPERIENCING
SIGNIFICANT ISSUES WITH FLOODED AND WASHED OUT ROADS. INTERSTATE
90...HIGHWAY 212 AND 314 IN BIG HORN ARE CLOSED.

TODAY THROUGH TUESDAY...OUR REGION IS IN BETWEEN UPPER LOW TO THE
EAST AND UPPER LOW OVER THE PACIFIC NORTHWEST PLACING US IN A
QUASI DEFORMATION ZONE. LOW LEVEL CONVERGENCE WILL PRODUCE SHOWERS
OVER OUR WEST AND SOUTH WITH SOME THUNDERSTORMS POSSIBLE. ENERGY
FORM THE PACIFIC NW WILL PUSH INTO THE CENTRAL ROCKIES TONIGHT
AND THE CIRCULATION WILL TAP MOISTURE OVER THE MIDWEST TO WRAP
AROUND INTO OUR REGION TUESDAY. SEVERAL IMPULSES LIKELY TO TRACK
AROUND THE UPPER LOW INTO SOUTHERN MONTANA. STRONG JET UNDERNEATH
THIS UPPER LOW CARRIES IT INTO THE MIDWEST BY WEDNESDAY MORNING
RESULTING IN A DECREASING CHANCE OF PRECIP BY SUNRISE WEDNESDAY. BT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

UNFORTUNATELY...THE EXTENDED PERIOD IS TRENDING TOWARD A MORE
ACTIVE SOLUTION. A COMPACT UPPER LOW WILL MOVE ACROSS THE REGION
THURSDAY - EARLY FRIDAY. THUNDERSTORM POTENTIAL EXISTS THURSDAY
AFTERNOON/EVENING WITH RAIN CONTINUING OVERNIGHT. THE GFS IS
ADVERTISING ANOTHER DEEP UPPER-LOW FOR THE WEEKEND. THIS FEATURE
HAS BEEN PRESENT FOR A NUMBER OF RUNS AND HAS TRENDED SOUTH
TOWARD THE CWA. IN CONTRAST...THE ECMWF DEPICTS FAIRLY ZONAL FLOW
DURING THIS TIME. THE CURRENT TRACK OF THIS SYSTEM PRODUCES THE
HEAVIEST PRECIP OVER THE EASTERN HALF OF THE CWA SATURDAY NIGHT.
HEAVY PRECIP THEN SHIFTS OVER NORTHERN MONTANA FOR SUNDAY-MONDAY.
COOLED TEMPERATURE FORECASTS DOWN THROUGH MUCH OF THE EXTENDED
PERIOD. BRS

&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
GENERALLY WEST OF A BILLINGS TO SHERIDAN LINE. PATCHY FOG HAS
BEEN REPORTED OVER THE EASTERN ZONES AND MAY IMPACT KBHK...KMLS
AND KBIL. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING...MAINLY FROM KBIL WEST. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 065 048/057 046/060 046/064 044/064 045/063 046/061
    5/T 48/T    53/T    14/T    63/W    23/W    32/W
LVM 064 044/055 041/060 042/061 037/062 040/061 038/057
    6/T 47/T    64/T    16/T    42/W    23/W    33/W
HDN 069 048/064 047/062 046/066 044/064 046/065 046/063
    5/T 48/T    63/T    14/T    53/W    23/W    32/W
MLS 068 049/061 047/063 047/067 046/061 046/064 049/063
    3/T 24/T    32/T    13/T    53/W    13/W    32/W
4BQ 068 048/060 047/061 046/067 045/061 044/065 047/063
    3/T 47/T    63/T    13/T    53/W    13/W    33/W
BHK 065 047/059 044/061 045/062 044/059 044/062 048/061
    3/T 13/T    22/T    12/T    54/W    13/W    32/W
SHR 064 045/059 045/058 043/066 042/060 042/064 043/061
    4/T 47/T    75/T    14/T    53/W    23/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 23, 4:06 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
506 AM MDT MON MAY 23 2011

MTZ028>042-056>058-063>068-WYZ098-099-241115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
506 AM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY INTO THE EVENING AND MAY
EXASPERATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING. RESIDENTS
NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO
MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SOME THUNDERSTORMS WILL INCREASE TUESDAY AND TUESDAY
NIGHT AND MAY EXASPERATE FLOODING ISSUES OR EVEN CAUSE FLASH
FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT
AND BE PREPARED TO MOVE TO HIGHER GROUND.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA
AS SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS RUNNING
HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE EXTREME
CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN WATER
COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wheatland

When
May 23, 9:00 AM MST to May 31, 11:59 PM MST
Where
Wheatland County, 16.01 mi NNW of Twodot to 15.32 mi NE of Living Spgs
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.613, -110.256

Persistent rainfall combined with snowmelt in the mountains resulted in significant flooding along the Musselshell River. The Musselshell River at Harlowton rose above flood stage from May 22nd through May 30th. The river crested at 7.47 feet on the 22nd and again on the 29th at 10.25 feet which was a record stage. In addition, the Musselshell River at Shawmut crested at a record 9.27 feet on May 26th. Extensive lowland flooding resulted along the Musselshell River as well as its tributaries. Numerous roads were closed by floodwaters with many of those eventually washing out. Flooding persisted into the month of June. Damage estimates were not available.

Flood, Golden Valley

When
May 23, 9:00 AM MST to May 31, 11:59 PM MST
Where
Golden Valley County, 13.54 mi W of Sahara to 10.81 mi NE of Sahara
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.660, -109.365

Persistent rainfall combined with snowmelt in the mountains resulted in significant flooding along the Musselshell River and its tributaries, including the Ryegate area. The Musselshell River at the gauge at Lavina crested at a record 14.04 feet on May 25th. Extensive lowland flooding resulted along the Musselshell River as well as its tributaries. As the water on the Musselshell rose quickly on the 24th, floodwaters quickly inundated Highway 12 east of Ryegate (Slayton Underpass) and at the height of the event, water was over Highway 12 in 3 different locations. Approximately 10 homes required evacuations due to the rapidly rising flood waters. One resident canoed in/out of their home for 2 weeks straight. Extensive flooding was reported in both Ryegate and Lavina where numerous homes and businesses were under water. A grocery store in Ryegate reported 3 feet of water both in and outside their business. Numerous roads were closed by floodwaters with many washing out. A bridge was also washed out east of Lavina. Flooding persisted into the month of June. Damage estimates were based only on individual assistance approvals through FEMA. No dollar amount was available for infrastructure losses.

Flood, Musselshell

When
May 23, 9:00 AM MST to May 31, 11:59 PM MST
Where
Musselshell County, 23.88 mi NW of Roundup Arpt to 11.98 mi N of Melstone
Cause
Heavy Rain / Snow Melt
Property damage
$6.0 million
Reported by
Emergency Manager
Coordinates
46.686, -108.934

Persistent heavy rainfall combined with snowmelt in the mountains resulted in extensive and significant flooding along the Musselshell River and its tributaries, including the Roundup area where record flows were observed. The Musselshell River at the gauge at Roundup crested at a record of 14.78 feet on May 26th. As the water on the Musselshell rose quickly on the 26th, floodwaters quickly inundated the town of Roundup. Portions of Highways 12 and 87 were closed in and around Roundup with up to 8 feet of water covering the roads in spots. This completely cut off the town from surrounding areas for several days. Homes and businesses in Roundup were inundated by flood waters with water up to rooftop levels in some cases. 39 homes experienced major damage and were complete losses. Another 110 homes and businesses experienced at least minor flood damage. Four teenagers were rescued from the high waters after they disobeyed orders to stay out of the area and then became stranded. Further downstream on the Musselshell River, another 14 homes were damaged by the flood in the town of Musselshell. In all, hundreds of families were isolated due to the floodwaters and severely damaged roadways. Railroad tracks were reported as washed out in spots. Musselshell County was reported as one of the worst hit counties in the state of Montana.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308861, 308864, 308867.